Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Sioux Falls, SD

June 16, 2018Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2018, 8:14 PM CDT for Beadle County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 8:14 PM CDT (01:14 UTC)
Expired
Jun 16, 2018, 9:00 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
2.6
Supercell composite
30.6

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS53 KFSD 170114
SVRFSD
SDC005-170200-
/O.NEW.KFSD.SV.W.0066.180617T0114Z-180617T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
814 PM CDT SAT JUN 16 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Beadle County in east central South Dakota...

* Until 900 PM CDT.

* At 814 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Burdette, or 13 miles northeast of Miller, moving east at 25
  mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Hitchcock around 850 PM CDT.

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A Tornado Watch remains in effect until midnight CDT for east central
South Dakota.

LAT...LON 4463 9835 4448 9833 4445 9870 4463 9871
TIME...MOT...LOC 0114Z 271DEG 23KT 4462 9874 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

Chapman
3 follow-up statements
436 
WWUS53 KFSD 170133
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
833 PM CDT SAT JUN 16 2018

SDC005-170200-
/O.CON.KFSD.SV.W.0066.000000T0000Z-180617T0200Z/
Beadle SD-
833 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN BEADLE COUNTY...

At 832 PM CDT, a severe thunderstorm was located 7 miles southwest of
Spottswood, or 19 miles east of Miller, moving east at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Hitchcock around 850 PM CDT.

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A Tornado Watch remains in effect until midnight CDT for east central
South Dakota.

LAT...LON 4463 9835 4448 9833 4445 9870 4463 9871
TIME...MOT...LOC 0132Z 275DEG 27KT 4457 9859 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Chapman
029 
WWUS53 KFSD 170148
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
848 PM CDT SAT JUN 16 2018

SDC005-170200-
/O.CON.KFSD.SV.W.0066.000000T0000Z-180617T0200Z/
Beadle SD-
848 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN BEADLE COUNTY...

At 846 PM CDT, a severe thunderstorm was located 7 miles southwest of
Spottswood, or 18 miles east of Miller, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northwestern Beadle County.

A new storm was developing rapidly north of Wessington with 
indications of large hail to ping pong ball size and potential for 
winds up to 70 mph near and west of Bonilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A Tornado Watch remains in effect until midnight CDT for east central
South Dakota.

LAT...LON 4463 9835 4447 9845 4445 9870 4463 9871
TIME...MOT...LOC 0146Z 209DEG 44KT 4459 9863 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Chapman
500 
WWUS53 KFSD 170159
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
859 PM CDT SAT JUN 16 2018

SDC005-170207-
/O.EXP.KFSD.SV.W.0066.000000T0000Z-180617T0200Z/
Beadle SD-
859 PM CDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEADLE COUNTY
WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still 
possible with this thunderstorm. Wind gusts of 45 to 55 mph may 
impact areas near Hitchcock and the northern Beadle county line 
through 915 pm.

A Tornado Watch remains in effect until midnight CDT for east central
South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4463 9835 4447 9845 4445 9870 4463 9871
TIME...MOT...LOC 0157Z 202DEG 25KT 4462 9862 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:50 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 16, 5:50 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
550 PM CDT Sat Jun 16 2018

.SHORT TERM...(This evening through Sunday)
Issued at 356 PM CDT Sat Jun 16 2018

Tonight, a large upper ridge of high pressure still exists across
the eastern portion of the country. Short wave energy begins to move
up the southwest flow aloft first into Colorado, then eventually
into western Nebraska by 12Z Sunday. Although diffuse, some of this
wave may be the remnants of Bud. At the surface to 850mb, a boundary
is stalled from northeast SD, to south central SD and western NE.
Convection will be tied to this boundary tonight with much of the
TSRA complex likely missing the forecast area. The FSD area still
has +12 to +14C air parked at 700mb, which with the steep lapse
rates at 3-6km is good for producing ACCAS, but probably not so much
in sustaining bona fide convection. Have the highest pops for
scattered TSRA in our northwest zones, and extending down to
Chamberlain in case any TSRA moves a bit eastward off the boundary
or a right mover gets going. The instability and shear this evening
at Huron is fairly impressive with effective CAPE near 1500 J/kg at
03Z and shear of 35 to 40 knots at 2-3km. Therefore cannot rule out
a rogue severe storm inching into our northwest zones this evening
if it moves far enough off the low level boundary. Of course,
convection can create its own boundary and dip further south than
anticipated, so all of this will be monitored. Overall pops for the
entire night favor our northern and western zones as the boundary
remains basically stationary.

On Sunday, we finally get some movement eastward of the
aforementioned boundary. The short wave continues to move
northeastward and flattens some. But by 00Z Monday it is situated
close to southwest MN. The GFS and ECMWF are a little slower with
the eastward movement of the wind shift when compared to the NAM so
used a blend of models for the timing of the wind shift. The
convection could push the wind shift further eastward faster, so did
not want to totally discount the NAM. The exact placement of the
convection is problematic made more difficult due to what may or may
not happen tonight. The NMM has the heaviest rain swath about 50
miles slower in time on Sunday and Sunday evening compared to the
ARW and GFS. The NAM is kind of off in its own little world and was
not used in the blend a lot. There will likely be areas of heavy
rain around Sunday afternoon and evening coinciding the timing of
the short wave, along the boundary, but where the boundary will be
is a challenge. Due to the timing differences, and somewhat
progressive nature of the heaviest precipitation shifting east and
southeast, decided to to forgo a flash flood watch at this time. But
one thing that also needs watched is not only Sunday afternoon and
evening, but also overnight Sunday as the ARW keeps developing
precipitation just south of I 90 along the 850mb front. If that
scenario becomes reality, then we may have flooding issues for parts
of our southern zones south of I 90 Sunday night. The PWAT values
are high, but are likely convectively contaminated on Sunday. At any
rate, the surface to 850mb dew point values are high so cannot rule
2 to 4 inches of rain in pockets Sunday and Sunday night generally
across the southeast half of our CWA. Highs on Sunday are tricky as
it depends so much on cloud debris. If readings do hit 90 in
northwest IA, that will destabilize their profile enough to worry
about a severe weather threat and in adjacent locations of northwest
IA despite wind shear being a bit modest. For instance 0-6km shear
in Sioux City and Sioux Falls is 25 to 30 knots through the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 356 PM CDT Sat Jun 16 2018

As eluded to above, overall the convection Sunday night should inch
southward to produce the heaviest rainfall chances south of I 90 and
east of I 29. Lows will be cooler than previous nights behind the
surface wind shift with readings mainly in the 60s.

The rest of the week will be much cooler than this weekend. Monday
will see another short wave move through this area, as that wave is
the remnants of the parent upper low which has been situated across
the intermountain west. Therefore rain chances will continue
although stability will be higher. Yet another upper low moves into
the area during the middle of the week which still favors our
western and southern zones. This is because a large area of high
pressure exists in the low layers across the northern plains which
ushers in a stable fetch of easterly air into this area. Therefore
our eastern areas become increasingly dry and stable.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 544 PM CDT Sat Jun 16 2018

There will be a risk of thunderstorms in the vicinity of KHON
through late evening, and if they do develop they have the
potential to be severe. Otherwise, a low level jet will bring low
level wind shear to KFSD and KSUX overnight. Thunderstorm chances
then increase across the area on Sunday, especially in the
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT Sunday for SDZ069>071.

MN...None.
IA...Heat Advisory until 7 PM CDT Sunday for IAZ002-003-012>014-
     020>022-031-032.

NE...Heat Advisory until 7 PM CDT Sunday for NEZ013-014.

&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, Jun 16, 4:22 AM CDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
422 AM CDT Sat Jun 16 2018

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-170930-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Clay SD-Union-
422 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible thru mid to
late morning. The severe threat with any thunderstorm activity
appears low.

Hot and humid conditions continue across the area through Sunday.
Heat index values will reach near or above 100 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance of thunderstorms will slowly increase from north to
south through the weekend, peaking across the entire area later
Sunday and Sunday night. Scattered strong to severe storms will
be possible, along with the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SDZ038>040-050-052>054-057>060-063-064-170930-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
422 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible thru mid
morning. The severe threat with any thunderstorm activity appears
low.

Additional thunderstorms are expected to develop by mid evening.
A few of these storms may be strong to severe with hail to the
size of ping pong balls and wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances linger into Sunday with a few isolated severe
storms possible along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ055-056-061-062-
065>068-170930-
Lyon IA-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Lake-Moody-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-
422 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible thru mid to
late morning. The severe threat with any thunderstorm activity
appears low.

Hot and humid conditions are expected again today with heat index
values in the mid 90s to near 100.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance of thunderstorms will slowly increase from north to
south through the weekend, peaking across the entire area later
Sunday and Sunday night. Scattered strong to severe storms will
be possible, along with the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.